The Annals of Probability

A probabilistic solution to the Stroock–Williams equation

Goran Peskir

Full-text: Open access


We consider the initial boundary value problem \begin{eqnarray*}u_{t}&=&\mu u_{x}+\tfrac{1}{2}u_{xx}\qquad (t>0,x\ge0),\\u(0,x)&=&f(x)\qquad (x\ge0),\\u_{t}(t,0)&=&\nu u_{x}(t,0)\qquad (t>0)\end{eqnarray*} of Stroock and Williams [Comm. Pure Appl. Math. 58 (2005) 1116–1148] where $\mu,\nu\in\mathbb{R}$ and the boundary condition is not of Feller’s type when $\nu<0$. We show that when $f$ belongs to $C_{b}^{1}$ with $f(\infty)=0$ then the following probabilistic representation of the solution is valid: \[u(t,x)=\mathsf{E}_{x}\bigl[f(X_{t})\bigr]-\mathsf{E}_{x}\biggl[f'(X_{t})\int_{0}^{\ell_{t}^{0}(X)}e^{-2(\nu-\mu)s}\,ds\biggr],\] where $X$ is a reflecting Brownian motion with drift $\mu$ and $\ell^{0}(X)$ is the local time of $X$ at $0$. The solution can be interpreted in terms of $X$ and its creation in $0$ at rate proportional to $\ell^{0}(X)$. Invoking the law of $(X_{t},\ell_{t}^{0}(X))$, this also yields a closed integral formula for $u$ expressed in terms of $\mu$, $\nu$ and $f$.

Article information

Ann. Probab., Volume 42, Number 5 (2014), 2197-2206.

First available in Project Euclid: 29 August 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J60: Diffusion processes [See also 58J65] 35K20: Initial-boundary value problems for second-order parabolic equations 60J55: Local time and additive functionals
Secondary: 35C15: Integral representations of solutions 60J65: Brownian motion [See also 58J65] 35E15: Initial value problems

Stroock–Williams equation Feller boundary condition sticky Brownian motion elastic Brownian motion reflecting Brownian motion local time creation killing


Peskir, Goran. A probabilistic solution to the Stroock–Williams equation. Ann. Probab. 42 (2014), no. 5, 2197--2206. doi:10.1214/13-AOP865.

Export citation


  • [1] Burdzy, K., Chen, Z.-Q. and Sylvester, J. (2004). The heat equation and reflected Brownian motion in time-dependent domains. Ann. Probab. 32 775–804.
  • [2] Feller, W. (1952). The parabolic differential equations and the associated semi-groups of transformations. Ann. of Math. (2) 55 468–519.
  • [3] Feller, W. (1954). Diffusion processes in one dimension. Trans. Amer. Math. Soc. 77 1–31.
  • [4] Feller, W. (1957). Generalized second order differential operators and their lateral conditions. Illinois J. Math. 1 459–504.
  • [5] Hille, E. (1948). Functional Analysis and Semi-Groups. American Mathematical Society Colloquium Publications 31. Amer. Math. Soc., New York.
  • [6] Itô, K. and McKean, H. P. Jr. (1963). Brownian motions on a half line. Illinois J. Math. 7 181–231.
  • [7] Itô, K. and McKean, H. P. Jr. (1965). Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • [8] Pang, H. and Stroock, D. W. (2007). A peculiar two point boundary value problem. Ann. Probab. 35 1623–1641.
  • [9] Pang, H. and Stroock, D. W. (2008). A highly unstable initial value boundary value problem. J. Funct. Anal. 255 2579–2605.
  • [10] Peskir, G. (2006). On reflecting Brownian motion with drift. In Proceedings of the 37th ISCIE International Symposium on Stochastic Systems Theory and Its Applications 1–5. Inst. Systems Control Inform. Engrs., Kyoto.
  • [11] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • [12] Stroock, D. W. and Williams, D. (2005). A simple PDE and Wiener–Hopf Riccati equations. Comm. Pure Appl. Math. 58 1116–1148.
  • [13] Stroock, D. W. and Williams, D. (2006). Further study of a simple PDE. Illinois J. Math. 50 961–989 (electronic).
  • [14] Williams, D. and Andrews, S. (2006). Indefinite inner products: A simple illustrative example. Math. Proc. Cambridge Philos. Soc. 141 127–159.
  • [15] Yosida, K. (1949). An operator-theoretical treatment of temporally homogeneous Markoff process. J. Math. Soc. Japan 1 244–253.